In order to evaluate quantitative changes in kidney proteins, computer-assisted histophotometry of tissues was performed. Kidney marker enzyme concentrations were considered to be involved in inductive and alterative developments in the proximal tubule. These effects were caused by the administration of aminoglycosides. Indicator enzymes of the proximal tubule such as membrane-bound alkaline phosphatase (AP) and alanine-aminopeptidase (AAP) as well as lysosomal beta-glucuronidase (beta-Gl) were stained in kidney tissues. Graphic monitoring and digital display of kidney cortex sections were registered by electronic image analysis using the 'Micro-Videomat' 2 system. As an experimental design, 160 kidneys of Wistar rats were studied. Their kidneys were analyzed after one, two and three intravenous applications of gentamicin, 25 mg/kg/day, or tobramycin, 25 mg/kg/day, or amikacin, 50 mg/kg/day, on consecutive days. In a fourth test group, the kidneys were examined after the third application and a 5-day recovery period. Concentrations of tubular marker enzymes were significantly increased (2p less than 0.01, Wilcoxon test) after two applications of gentamicin: AP 37.6%, AAP 6.3% and beta-Gl 11.8%. Contrary to these findings, after two injections of tobramycin or amikacin only slight alterations were documented: tobramycin, AP 14.5%, AAP -0.1% and beta-Gl 0.4%; amikacin, AP 6.0% and AAP 4.2%. The studies indicate that tobramycin induces less severe nephrotoxic and inductive reaction than gentamicin and partly than amikacin in doses administered during our experiments. In all cases, enzyme activities studied were nearly normalized after three applications of aminoglycosides and a recovery period of 5 days. Quantitative computer-assisted evaluation of the proteins located in the tubule appears to be a tool for monitoring the degree of alterations caused by enzyme induction, enzyme release and excretion of kidney proteins.